Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 22, NWS Des Moines, IA

April 8, 1999Mahaska County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 8, 1999, 6:06 PM CDT for Mahaska County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1999, 6:06 PM CDT (23:06 UTC)
Expired
Apr 8, 1999, 6:40 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 082305 RRA
TORDSM
IAC123-082340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 640 PM CDT

* AT 605 PM CDT... DOPPLER RADAR INDICATED A TORNADO 22 MILES
  NORTHWEST OF OTTUMWA OR 3 MILES SOUTHWEST OF OSKALOOSA... MOVING
  NORTHEAST AT 45 MPH.

* THIS TORNADO CDAN BE EXPECTED NEAR...
   OSKALOOSA          BY 609 PM CDT
   UNIVERSITY PARK    BY 610 PM CDT
   KEOMAH VILLAGE     BY 613 PM CDT
   BARNES CITY        BY 632 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!


GGF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 8, 3:30 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 8, 3:30 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU APR 8 1999

LTL TIME WITH SVR WX ONGOING.  LTST MESO ANAL SHWS WRMFNT N OF OMA TO
SE CRNR OF IA WITH DRY LN ENTERING SW IA ATTM.  TRIPPLE PT KICKING
OFF TORN ATTM.  WL KEEP WATCH GOING, WRD HVY THIS EVE.  AFT DRY LN
PASSES, STG SLY WNDS BFR SHFTG TO NW.  FEEL STG GRAD WL NOT HIT IA FM
THE NW AS IN KS WITH LO DROPPING ESEWD.  SHWRS PSBL OVR NGT AND LFT
FRI DRY BUT MSTLY CLDS XCP FOR THE FAR S.  NXT ROUND MOVG INTO SRN
AND CNTRL IA FRI NGT WITH LKLY POPS SAT INTO CHC SAT NGT.  EFP WL BE
DRY FOR SUN AND MON, NXT CHC ON TUE.
DSM 72375   ALO +2275

.DSM...NONE
MS APR 99

In the hours before

Special weather statement, Apr 8, 5:24 PM CDT, 42 minutes before
IAZ033>036-044>046-057-058-070-071-081-082-092-093-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT THU APR 8 1999

...TORNADO WATCH 134 HAS BEEN CANCELED...

THE SEVERE WEATHER HAS MOVED EAST OF TORNADO WATCH 134 SO THE WATCH
HAS BEEN DISCONTINUED.  HOWEVER EXPECT STRONG NON-THUNDERSTORM WINDS
FROM THE SOUTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING.
GUSTS MAY EXCEED 50 MPH AT TIMES.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:36 AM CDTSevere Thunderstorm WarningDMXAdair34 min
Apr 8, 7:47 AM CDTSevere Thunderstorm WarningDMXMadison33 min
Apr 8, 8:37 AM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 8, 11:43 AM CDTSevere Thunderstorm WarningDMXAdair32 min
Apr 8, 12:02 PM CDTSevere Thunderstorm WarningDMXBoone33 min
Apr 8, 12:05 PM CDTSevere Thunderstorm WarningDMXGreene35 min
Apr 8, 12:39 PM CDTSevere Thunderstorm WarningDMXDallas36 min
Apr 8, 12:48 PM CDTSevere Thunderstorm WarningDMXMarshall47 min
Apr 8, 1:16 PM CDTSevere Thunderstorm WarningDMXBoone, Story34 min
Apr 8, 1:48 PM CDTSevere Thunderstorm WarningDMXStory32 min
Apr 8, 2:45 PM CDTTornado WarningDMXAdams, Taylor50 min
Apr 8, 2:57 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin33 min
Apr 8, 2:59 PM CDTTornado WarningDMXCass31 min
Apr 8, 3:18 PM CDTTornado WarningDMXAdair42 min
Apr 8, 3:32 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass48 min
Apr 8, 3:46 PM CDTTornado WarningDMXGuthrie49 min
Apr 8, 3:52 PM CDTTornado WarningDMXUnion33 min
Apr 8, 3:55 PM CDTTornado WarningDMXMadison35 min
Apr 8, 4:20 PM CDTTornado WarningDMXDallas50 min
Apr 8, 4:44 PM CDTTornado WarningDMXWayne36 min
Apr 8, 4:47 PM CDTTornado WarningDMXPolk48 min
Apr 8, 4:56 PM CDTTornado WarningDMXLucas, Warren49 min
Apr 8, 5:07 PM CDTTornado WarningDMXMarion48 min
Apr 8, 5:15 PM CDTTornado WarningDMXDallas35 min
Apr 8, 5:37 PM CDTTornado WarningDMXMarion, Monroe33 min
Apr 8, 5:37 PM CDTTornado WarningDMXJasper33 min
Apr 8, 5:49 PM CDTTornado WarningDMXAppanoose31 min
Apr 8, 5:51 PM CDTTornado WarningDMXPolk49 min
Apr 8, 6:05 PM CDTTornado WarningDMXDavis35 min
Apr 8, 6:16 PM CDTTornado WarningDMXWapello34 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.